Alert archive / Arkansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 262, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 18, 2001, 11:25 PM CDT for Ashley County, Arkansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 18, 2001, 11:25 PM CDT (04:25 UTC)
- Expired
- May 19, 2001, 12:15 AM CDT
- In force
- 50 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ashley County, AR
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 12:00 AM CDT | Hail 0.75 | Crossett, AR |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 4.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 373 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 190425 SVRJAN ARC003-190515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 1125 PM CDT FRI MAY 18 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ASHLEY COUNTY IN SOUTHEAST ARKANSAS * UNTIL 1215 AM CDT * AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CROSSETT...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR PARKDALE...WILMOT AT 1215 AM CDT HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. HAIL TO THE SIZE OF DIMES IS POSSIBLE WITH THIS STORM. LAT...LON 3322 9206 3304 9207 3303 9155 3322 9148
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:35 PM CDT, 8 hours 50 minutes earlier.
Area forecast discussion, May 18, 2:35 PM CDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 235 PM CDT FRI MAY 18 2001 ON SATELLITE VAPOR IMAGERY A SHORT WAVE TROF WAS APPROACHING FROM THE NORTHWEST...AS IT MADE ITS WAY AROUND THE UPPER RIDGE. VISIBLE IMAGERY SHOWED A GRAVITY WAVE...COMING FROM AN MCS IN THE PLAINS...THAT HAD PUSHED INTO THE GULF. IT HAD ADDED SOME STABILIZATION TO THE ATMOSPHERE. UPPER LEVEL DIVERGENCE WAS NOTED ACROSS THE REGION. DEWPOINTS WERE IN THE 60S. A FRONT WAS APPROACHING FROM THE PLAINS. LOOKING AT THE SHORT TERM ALL OF THE MODELS INITIALIZED THE CONVECTION WITH THE APPROACHING SHORT WAVE TROUGH...FAIRLY WELL. THE ETA MODEL WAS THE BEST...EVEN THOUGH IT CONTINUED TO PAINT SOME RAIN FROM SOUTHERN LOUISIANA LIKE IN THE 00Z RUN. ALL MODELS BUT THE AVN SHOWED THE APPROACHING THE FRONT PUSHING INTO THE NORTHERN PART OF THE FORECAST AREA AS THE SHORT WAVE TROF TROUGH EXITS THE REGION BY SATURDAY NIGHT...BEFORE PUSHING BACK TO THE NORTH LATE SATURDAY NIGHT INTO SUNDAY. AVN MODEL TRIES TO PHASE IN THE FRONT WITH THE SHORTWAVE AND PUSHES THE FRONT EAST OF THE STATE BY 18Z SATURDAY...THAT WAS DISCARDED. THERE WILL BE ENOUGH INSTABILITY FOR SCATTERED THUNDERSTORMS FOR THE WEEKEND. SO TAKING IT PERIOD BY PERIOD. FOR TONIGHT...CLOUDS WILL INCREASE FROM THE NORTHWEST AS MOISTURE INCREASES IN THE LOW TO MID LEVELS. THIS WAS VERIFIED BY AREA CROSS SECTIONS. THE FRONT WILL BE PUSHING INTO THE NORTHWEST CORNER OF THE STATE. THE SHORTWAVE TROUGH WILL REACH THE NORTHWEST PART OF THE COUNTY WARNING AREA. GOOD UPPER LEVEL DIVERGENCE WILL CONTINUE OVER THE REGION THROUGH TONIGHT. MID LEVEL TEMPS WILL BE AROUND -9 TO -12 FOR ADDED INSTABILITY. ON THE ISENTROPIC FRONT CONDITIONAL PRESSURE DEFICITS SHOW INCREASE MOISTURE AS SOME ISENTROPIC LIFT TAKES PLACE FROM WEST TO EAST ON THE 300-310K FIELDS. CAPES WILL RUN AROUND 1500. SO WILL PUT IN SCATTERED CONVECTIVE POPS NORTH FOR TONIGHT AND WIDELY SCATTERED POPS ELSEWHERE. WILL RUN TEMPS A LITTLE WARMER THAN MOS DUE TO CLOUD COVER. FOR SATURDAY...MID LEVEL COLD POOL SHIFTS TO THE EAST ALONG WITH UPPER DIVERGENCE...AS SHORT WAVE TROUGH CROSSES THE REGION. WEAK ISENTROPIC LIFT CONTINUES FROM WEST TO EAST. THE FRONT WILL MOVE ONTO THE NORTHWESTERN PART OF THE FORECAST AREA...FROM A KGWO-KCBM LINE. THE UPPER JET SWITCHES BACK TO PURE NORTHWEST FLOW. CAPES WILL HOLD AT 1000 TO 1500. SO WILL CONTINUE WITH SCATTERED POPS...WITH THE BEST POPS AROUND THE FRONT. THE REST OF THE AREA WILL BE OUTFLOW BOUNDARY INDUCED. ETA TEMPS LOOKED TO BE A LITTLE HIGH...ESPECIALLY AROUND THE DELTA WITH THE CLOUD COVER. WILL GO CLOSER TO SLIGHTLY COOLER MAV TEMPS. FOR SATURDAY NIGHT...THE FRONT WILL BEGIN TO PUSH BACK NORTH OF THE FORECAST AREA AS SOUTHERLY FLOW IN THE LOW LEVELS INCREASE AHEAD OF THE NEXT SYSTEM. MIDLEVEL TEMPS WILL WARM UP AGAIN...AS THE UPPER RIDGE REGAINS ITS INFLUENCE ACROSS THE REGION. SO WILL PUT IN WIDELY SCATTERED POPS WITH LOW SCATTERED POPS IN THE EAST...DUE TO THE SHORT WAVE EXITING THE REGION AND BEST MID LEVEL TEMPS. MOS TEMPS APPEAR TO BE ON TRACK. FOR SUNDAY AND SUNDAY NIGHT...ANOTHER SHORT WAVE WILL CROSS THE REGION FROM THE WEST. SOUTHERLY FLOW WILL INCREASE SOME AHEAD OF AN AREA OF LOW PRESSURE IN THE PLAINS...AT AROUND 30 KTS IN THE LOW LEVELS. NO REAL COLD POOL IS EXPECTED...SO WILL PUT IN WIDELY SCATTERED POPS ONLY FOR THE PERIOD. MOS TEMPS LOOK TO BE ON TRACK HERE AS WELL. QPF 24HR DISCUSSION...RAINFALL AMOUNTS WILL BE ON THE LIGHT SIDE AVERAGING FROM LESS THAN .10 INCH SOUTH TO LESS THAN .25 INCH NORTH. THIS WAS SHOWN BY ALL THE MODELS. PRECIPITABLE WATER WILL AVERAGE FROM .75 TO 1.8 INCHES. NCEP AMOUNTS WERE GENERALLY SIMILAR. .EXTENDED DISCUSSION MONDAY THROUGH FRIDAY... LOOKING AT THE MEDIUM RANGE MODELS. THE CHANCES OF RAIN COME TO AN END AS A STRONG COLD FRONT PUSHES THROUGH THE REGION MONDAY INTO TUESDAY. THE MODELS HAVE DIFFERENT OPINIONS ON THE TIMING. IT WILL BE ASSOCIATED WITH A DEEP TROUGH...WHICH WILL SETTLE OVER THE EASTERN HALF OF THE NATION. DRYING CONDITIONS WILL BE EXPECTED ON WEDNESDAY...BEFORE ANOTHER FRONT APPROACHES. THE FRONT WILL PUSH INTO THE REGION ON FRIDAY. SO WITH THE INCREASE IN MEAN MOISTURE AND INSTABILITY GRADUALLY INCREASING...WILL PUT IN A CHANCE OF SHOWERS THURSDAY AND SHOWERS/THUNDERSTORMS FRIDAY. PRELIM NUMBERS... JAN 68/88/67/89/67 2432 MEI 67/88/65/89/66 2432 .JAN... MS...NONE. LA...NONE. AR...NONE. 17
In the hours before
Special weather statement, May 18, 8:23 PM CDT, 3 hours 2 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 823 PM CDT FRI MAY 19 2001 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ALONG AND NORTH OF A CROSSETT ARKANSAS...GREENVILLE...GRENADA MISSISSIPPI LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT IN THESE AREAS. AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH AN UNSTABLE AIRMASS TO PRODUCE SCATTERED THUNDERSTORMS OVERNIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 12:15 AM CDT | Severe Thunderstorm Warning | JAN | Ashley, Chicot | 45 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.